Hi everyone,So today I was drawing up a 200mg/mL Haldol Decanoate IM shot to be given to a patient prior to discharge. After drawing the med up with a different needle the the one on the barrel (haldol dec is in sesame oil, so it's very thick and you need a larger bore needle to draw up), I must have been fumbling around in the med room for the cap or something so I could put the original needle back on when I stuck my right thumb. Though it was an unused needle, I HAD drawn up the med with it already and I've been freaking out all day about the residual amount that got in my system. My boss and nurse manager acted like it was no big deal and I didn't do any documenting on it. What would you do??
Nov 15, '12
by Meriwhen, ASN, BSN, RN Senior Moderator
You've probably injected very little of the medication--if any--into your finger during the fingerstick. I've also jabbed myself with a Haldol/Ativan needle and I survived with no ill effects. If it were me, I would not be very concerned.
However, I am not a doctor and per the TOS we can't give medical advice. If you have any medical questions about the injury or effects of any medication that you possibly have injected, then your doctor is who you need to talk to. At the least, talk to your occupational/employee health department.
And remember, it could have been far worse: at least you stuck yourself with a sterile needle. So consider yourself lucky to learn your lesson about needle safety in this way.
Last edit by Meriwhen on Nov 15, '12